Hail, Lyon
- When
- May 30, 9:46 PM CST
- Where
- Lyon County, Palaton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -95.870
A thunderstorm produced penny size hail at Balaton in Lyon County in southwest Minnesota during the evening of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail at Balaton in Lyon County in southwest Minnesota during the evening of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 4:29 PM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 529 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon May 30 2016 Awaiting development in our forecast area this afternoon, and monitoring two areas for possible development. First would be in northwest Iowa, where some elevated showers or storms could work northward through far eastern Nebraska and far western Iowa. Main concern for this area would be brief gusty winds due to a deep dry sub-cloud layer, though with fairly weak winds throughout the profile, most likely winds would remain sub-severe. Main focus will be with storms now developing in central South Dakota and north central Nebraska. High-res CAMs have been fairly consistent showing this activity continuing to expand in coverage through the late afternoon/evening as upper wave moves out of the Northern Rockies. Initially expect to be looking at discrete cells capable of strong wind gusts and moderate hail, most likely reaching western portions of Brule/Gregory counties after 6 pm. This activity should then develop into more of a linear cluster of cells as it pushes east across southeast South Dakota. As the storms work into area of weaker shear, expect hail threat will begin to diminish. However, soundings still showing dry mid levels which could result in continued strong wind threat as the storms approach I-29 after 9-10 pm. Most of the storms should exit southwest Minnesota/northwest Iowa prior to 12Z Tuesday. However, boundary does slow a bit late tonight into tomorrow morning, with lingering instability in areas southeast of Highway 60 into the afternoon. Will hang onto some chance pops in these areas through the morning, gradually decreasing through the afternoon as boundary washes out and deeper dry air takes over in mixy westerly flow. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon May 30 2016 Zonal flow is expected to prevail through the first half of the extended leading to near normal temperatures and a few instances for the threat of thunderstorms. Tuesday night upper low scoots by to the north resulting in a few clouds across the highway 14 corridor, but otherwise expect ok radiative conditions. Northwesterly winds developing along with the cold air advection will result in winds hanging around 10 mph much of the night keeping the atmosphere quasi- mixed. Breezy northwest winds are expected to develop on Wednesday. Expect a fairly healthy cumulus deck to develop across the area, with a small amount of instability across southwest Minnesota. Did not include mention of pops however with dry subcloud layer...limited instability and lack of trigger beyond diurnal heating. Better radiative conditions expected Wednesday night across the forecast area and have trended towards the cooler guidance values. Thursday is somewhat tricky as models suggest convective potential across the south. Steep lapse rates in the 750-700 mb layer suggests the potential of some isolated elevated convection developing along the Missouri River Valley. How far east and how widespread it is still questionable though as there is little in the way of forcing beyond mid level warm air/theta-e advection. Given it is questionable, have left pops out for now, but afternoon looks conditional if we can destabilize enough. Again, suffering from a lack of a strong trigger so kept afternoon pops to slight chance mention for now. A much strong mid level wave drops southeast across the upper Midwest on Friday. Models are debating on how strong this feature is. The ECMWF is weaker with the wave, and keep it mainly across central Minnesota, while the GFS is stronger and brings the southern portion of the wave across southwest Minnesota. Left chance pops for this fattier, but will likely have to refine once trajectory becomes more clear. Thereafter...upper ridge across the western US begins to build into the region leading to generally dry and seasonal temperatures next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM CDT Mon May 30 2016 Showers and thunderstorms are expected to track across the area overnight. MVFR conditions will exist in any heavier activity, with gusts in thunderstorms in excess of 35 kts. Any activity will be moving out of the area around 12z on Tuesday. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...BT AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT MON MAY 30 2016 SDZ038-039-050-052>054-057>060-063-064-010200- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 856 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL SLIDE ACROSS THE AREA THROUGH THE EVENING. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 11 PM CDT. IAZ001-012-MNZ071-097-098-NEZ013-014-SDZ040-055-056-061-062- 065>071-010200- LYON IA-SIOUX-LINCOLN MN-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS- LAKE-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 856 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST DURING THE LATE EVENING. AN ISOLATED STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THESE STORMS WILL GRADUALLY WEAKEN AS THEY PUSH EAST OF HIGHWAY 75 IN MINNESOTA AND IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 2 AM CDT. IAZ002-003-013-014-020>022-031-032-MNZ072-080-081-089-090-010200- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- 856 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE LATE EVENING WITH BRIEF WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST DURING THE LATE NIGHT HOURS. THESE STORMS ARE EXPECTED TO BE WEAKENING AS THEY MOVE EAST OF HIGHWAY 75 AFTER MIDNIGHT TONIGHT...HOWEVER SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE DURING THE EARLY MORNING HOURS TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL ROCK RAPIDS 43.43N 96.17W
05/30/2016 E0.75 INCH LYON IA TRAINED SPOTTER
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 4 S MITCHELL 43.67N 98.03W
05/30/2016 E0.75 INCH DAVISON SD EMERGENCY MNGR
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL 2 N FEDORA 44.03N 97.79W
05/30/2016 E0.75 INCH MINER SD TRAINED SPOTTER
&&
AFThe Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638173.